Mississippi, 2020

Damaging Wind in Mississippi, July 14, 2020

July 14, 2020 · NWS JAN · 1 event in 1 county or zone

Under a pattern of northwest flow aloft, and with a highly unstable air mass in place at the surface, a few strong to severe thunderstorms developed in the Delta Region of Mississippi during the afternoon of July 14th. A microburst from one of these storms caused wind damage in the Rolling Fork area of Sharkey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Under a pattern of northwest flow aloft, and with a highly unstable air mass in place at the surface, a few strong to severe thunderstorms developed in the Delta Region of Mississippi during the afternoon of July 14th. A microburst from one of these storms caused wind damage in the Rolling Fork area of Sharkey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 14, 2:37 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 14, 2:37 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
337 PM CDT Tue Jul 14 2020

.DISCUSSION...
Through Wednesday: Scattered storms have begun to develop over the
Delta as a weak upper disturbance moves southward across the area
this afternoon. Owing to high CAPE and DCAPE and sufficient deep
layer shear, a few of these storms could produce wet microbursts
with damaging wind gusts through the remainder of the afternoon.
Most shower activity and convection is expected to die off quickly
after sunset. Otherwise, outside of areas hampered by rain and/or
clouds, temps have risen into the low to mid 90s which, combined
with dewpoints in the mid to upper 70s, has resulted in heat indices
over 105 in many areas.

Mostly quiet conditions are expected overnight, though a low cloud
deck is possible toward morning. As an axis of greater moisture/
theta-e remains situated over the region, considerable coverage of
showers and thunderstorms is anticipated again during the afternoon.
Greatest coverage is expected to be over east/southeast MS. Before
convection develops and outside of convection, heat stress will
still be a concern. We're gradually seeing the worst heat indices
shift more northward as we head deeper into the week as the upper
ridge axis starts to lift northward. Another heat advisory will be
posted for Wednesday mainly for west/central MS westward across the
MS River. The areas of east MS mainly along and north of I-20 are
close to criteria and may need to be added to the advisory at some
point as well. /DL/

Wednesday night through the weekend...

Hot and humid conditions will continue through the end of the week
and into the weekend, but conditions should not be as bad as they
have been this week. The upper ridge, while present, will be a bit
more broad ridging and a weakness in the ridge will be present
especially across the eastern part of the forecast area. This will
allow for additional showers and storms to develop across this
region for late week through the weekend. Through the weekend, the
upper flow becomes more zonal and a rather stagnant pattern may be
in place. Enough moisture will be present to bring diurnal showers
and thunderstorms and severity will need to assessed each day.
Temperatures will rise into the lower to mid 90s through the
period and dewpoints will remain in the 70s. This will bring heat
indices to around 100-105 for most days. Early in the period, we
will have to contend still with heat indices around 105-110 in the
Delta but this threat should ease through the weekend and values
will be around 105 degrees. /28/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the region this afternoon. Scattered
TSRA will be possible through around sunset mainly in a corridor
from GLH to JAN/HKS to HBG/PIB, with brief visibility reductions
possible in +RA. Early Wednesday morning, a brief period of MVFR
ceilings is expected at some sites, with VFR conditions returning
by mid-morning. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  94  75  94 /  16  42   5  51
Meridian      75  93  73  93 /  13  64   5  43
Vicksburg     77  95  77  95 /  16  18   2  38
Hattiesburg   75  92  73  92 /  25  76   7  62
Natchez       75  94  75  92 /  18  24   4  55
Greenville    76  94  76  94 /  12  10   0  21
Greenwood     75  96  75  95 /   6  19   2  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025-
     034>036-040>043-047>049-053>056-059>066-072>074.

     Heat Advisory from noon to 7 PM CDT Wednesday for MSZ018-019-
     025>028-034>037-040>044-047>050-053>056-059>065.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Heat Advisory from noon to 7 PM CDT Wednesday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

     Heat Advisory from noon to 7 PM CDT Wednesday for ARZ074-075.

&&

DL/28
Hazardous weather outlook, Jul 14, 2:05 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
305 PM CDT Tue Jul 14 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>044-047>050-053>056-059>065-152015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
305 PM CDT Tue Jul 14 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Wednesday

Increased heat stress conditions, with peak heat index values
ranging from 105 to 110 degrees, is expected across the area
Wednesday. Fatigue and heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat stress conditions, with maximum heat index values
ranging from near 105 up to 110 degrees, is possible across
portions of the outlook area Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ029>033-038-039-045-046-051-052-057-058-066-072>074-152015-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-Jones-Marion-Lamar-Forrest-
305 PM CDT Tue Jul 14 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Wednesday

Increased heat stress conditions, with maximum heat index values
near 105 degrees, are expected across the area Wednesday. Fatigue
and heat exhaustion will be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat stress conditions, with maximum heat index values
near 105, is possible across portions of the outlook area
Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 14, 12:59 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
159 PM CDT Tue Jul 14 2020

ARZ074-075-142000-
Chicot AR-Ashley AR-
159 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND
SOUTHEASTERN ASHLEY COUNTIES THROUGH 300 PM CDT...

At 159 PM CDT, Meteorologists were tracking a strong thunderstorm
over Portland, or 13 miles north of Wilmot, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Chicot
and southeastern Ashley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3335 9155 3325 9126 3301 9144 3301 9150
      3313 9170
TIME...MOT...LOC 1859Z 297DEG 9KT 3324 9152

DL
Special weather statement, Jul 14, 1:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
244 PM CDT Tue Jul 14 2020

LAZ008-009-MSZ040-142045-
East Carroll LA-West Carroll LA-Issaquena MS-
244 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL EAST CARROLL...
NORTHEASTERN WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND
NORTHWESTERN ISSAQUENA COUNTIES THROUGH 345 PM CDT...

At 244 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Grove, or 10 miles northwest of Lake Providence, moving
southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Grove, Shelburn, Gassoway, Millikin and Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3300 9133 3301 9104 3274 9133 3286 9147
TIME...MOT...LOC 1944Z 313DEG 6KT 3289 9134

DL
Special weather statement, Jul 14, 2:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT Tue Jul 14 2020

LAZ009-MSZ040-041-142100-
East Carroll LA-Sharkey MS-Issaquena MS-
325 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL EAST CARROLL
PARISH...NORTHERN ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES UNTIL
400 PM CDT...

At 325 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fitler, or 9 miles east of Lake Providence, moving southeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fitler around 340 PM CDT.
  Onward around 355 PM CDT.
  Valley Park around 400 PM CDT.

Other locations impacted by this storm include Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3295 9103 3270 9074 3257 9096 3258 9102
      3280 9118
TIME...MOT...LOC 2025Z 318DEG 10KT 3278 9102

JM
Special weather statement, Jul 14, 2:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT Tue Jul 14 2020

MSZ065-066-142100-
Jones MS-Covington MS-
335 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON AND WEST
CENTRAL JONES COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Sanford, or 9 miles east of Collins, moving southeast
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanford around 355 PM CDT.

Other locations impacted by this storm include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3165 8966 3173 8942 3158 8926 3143 8942
      3143 8950
TIME...MOT...LOC 2035Z 305DEG 9KT 3159 8941

JM

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sharkey

When
July 14, 2:50 PM CST
Where
Sharkey County, 0.59 mi NW of Rolling Fork
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.906, -90.877

Multiple large trees were snapped or split near the intersection of East Street and MS Highway 14. Several of these fell across roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911558.